Tachycardia in a Patient on Amiodarone





Case Study


A rapid response event was initiated for a patient who complained of worsening shortness of breath and was found to be tachycardic. Upon the arrival of the rapid response team, the patient was found to be a 65-year-old female with a history of atrial fibrillation, ischemic cardiomyopathy (the last known left ventricular ejection fraction was 40%), and chronic kidney disease. She was admitted to the hospital with complaints of generalized weakness, shortness of breath, and increased lower extremity edema over the prior few weeks. She had received one dose of 40 mg IV furosemide for acute exacerbation of congestive heart failure. Since admission, she had become progressively more tachycardic, with her heart rate increasing from 100 beats per min (bpm) to 140 bpm. Her home medications included furosemide 20 mg oral daily, carvedilol 25 mg oral BID, lisinopril 20 mg oral daily, amiodarone 200 mg oral daily, apixaban 5 mg oral BID, and atorvastatin 80 mg oral daily.


Vital Signs





  • Temperature: 102.2 °F, oral



  • Blood Pressure: 110/80 mmHg



  • Heart Rate: 140 bpm, irregular rhythm on telemetry ( Fig. 59.1 )




    Fig. 59.1


    Telemetry strip showing irregularly irregular rhythm with a ventricular rate of 140 bpm.



  • Respiratory Rate: 25 breaths per min



  • Pulse Oximetry: 99% saturation on 2 L oxygen via nasal cannula (NC)



Focused Physical Examination


A quick exam revealed a cachectic female who appeared older than her stated age. The patient was diaphoretic and tachypneic. She also seemed to be jittery and anxious. The pulmonary exam showed clear lungs, no crackles or wheezes. The cardiac exam showed an irregularly, irregular rhythm, normal heart sounds, no murmur. She had 2+ to 3+ bilateral lower extremity pitting edema. The rest of the exam was benign.


Interventions


A cardiac monitor and pads were attached to the patient immediately. A point of care blood glucose level was checked and found to be 80 mg/dL. Stat EKG was obtained, which showed atrial fibrillation with a rapid ventricular response. The patient was given 1 g acetaminophen for fever and 5 mg IV metoprolol for tachycardia. These interventions brought down her heart rate to 120 bpm. Stat labs including complete blood count (CBC), basal metabolic panel (BMP), magnesium, troponin, arterial blood gas, and thyroid-stimulating hormone (TSH) were drawn. All labs came back unremarkable except TSH, which was undetectable. The patient was immediately given 100 mg IV hydrocortisone, and urgent consultation was obtained from endocrinology and cardiology. The patient was transferred to the stepdown unit for close monitoring.


Final Diagnosis


Amiodarone-induced thyrotoxicosis (AIT).


Thyrotoxicosis


Thyrotoxicosis is a hypermetabolic state caused by excess thyroid hormone in the presence or even the absence of excess thyroid hormone production. As thyroid hormone receptors are expressed widely throughout the body, excess stimulation leads to a wide variety of signs and symptoms, including:




  • General symptoms – fever, diaphoresis, tremors, increased appetite.



  • Central nervous system symptoms – anxiety, agitation, delirium, psychosis, seizures, coma.



  • Cardiovascular system (CVS) symptoms – elevated blood pressure, tachycardia, palpitations, arrhythmias (especially atrial fibrillation), heart failure.



  • Respiratory symptoms – tachypnea (because of increased ventilation).



  • Gastrointestinal (GI) symptoms – diarrhea, hyperphagia.



  • Genitourinary (GU) symptoms – urinary frequency and nocturia.



Given the multi-organ system involvement, thyrotoxicosis can often be confused with other diseases with similar signs and symptoms, such as sepsis and heart failure. Table 59.1 lists some common causes of thyrotoxicosis.



Table 59.1

Causes and associations of thyrotoxicosis












Systemic causes Medications Other



  • Stroke



  • Myocardial infarction



  • Pulmonary embolus



  • Sepsis



  • Cerebrovascular accident



  • Graves disease



  • Thyroid carcinoma



  • Diabetic ketoacidosis




  • Amiodarone



  • Lithium



  • Checkpoint inhibitors



  • Non-compliance with anti-thyroid medications



  • Iatrogenic




  • Labor



  • Iodinated contrast dye



  • Thyroid/neck surgery

Only gold members can continue reading. Log In or Register to continue

Nov 19, 2022 | Posted by in CRITICAL CARE | Comments Off on Tachycardia in a Patient on Amiodarone
Premium Wordpress Themes by UFO Themes